Colorado, 2010

Damaging Wind and Heavy Rain in Colorado, August 24, 2010

August 24, 2010 · NWS GJT · 2 events in 1 county or zone

Strong thunderstorms produced heavy rainfall and damaging winds over portions of Archuleta County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorms produced heavy rainfall and damaging winds over portions of Archuleta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM MST, 4 hours earlier.

Area forecast discussion, Aug 24, 2:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT TUE AUG 24 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...
DRIER AIR HAS SPREAD ACROSS OUR ENTIRE CWA...WITH LOWER SURFACE DEW
POINT TEMPS THAN YESTERDAY AT THIS TIME...EXCEPT FOR KGUC WHICH IS
SLIGHTLY MORE MOIST.  THIS DRYING TREND SHOULD CONTINUE THROUGH
THURSDAY.  HOWEVER...STILL ENOUGH MID LEVEL MOISTURE ACROSS SW CO AND
CNTRL CO MTNS NEAR CONTINENTAL DIVIDE TO GENERATE SOME SHOWERS AND
TSTMS DUE TO SOLAR HEATING...THOUGH LESS CONVECTION ON WEDNESDAY...
AND EVEN LESS OR NONE BY THURSDAY.  ONE FLY IN THE OINTMENT IS THE
MODELS INDICATING MEASURABLE RAINFALL ACROSS PORTIONS OF SW CO
TONIGHT...THOUGH DYNAMICS APPEAR TO BE LACKING.  KEPT SLIGHT CHANCE
POPS FOR WESTERN SAN JUAN MTNS FOR TONIGHT.  NIGHT CREWS SHOULD
KEEP AN EYE ON THIS.

WITH ABUNDANT SUNSHINE AND MODELS INDICATING SOME H7 LEVEL WARMING
OVER OUR REGION THROUGH THURSDAY...EXPECT GRADUAL WARMING TREND TO
CONTINUE ACROSS OUR ENTIRE CWA. MAX TEMPS SHOULD BE 5-8 DEGREES
ABOVE NORMAL.  MIN TEMPS SHOULD BOTTOM OUT AGAIN TONIGHT AND
WEDNESDAY NIGHT DUE TO LOWER DEW POINT TEMPS AND CLEAR SKIES.
SOME OF THE COLDER VALLEYS SHOULD DROP INTO THE 30S TONIGHT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
HIGH PRESSURE WILL START TO GET FLATTENED THURSDAY NIGHT AS WEST
COAST TROF DEEPENS. MOISTURE TO OUR WEST THAT HAD ALREADY BEEN
BROUGHT NWRD IN THE SRLY FLOW WILL MOVE EWRD INTO OUR CWA. AT THIS
TIME SCATTERED POPS APPEAR JUSTIFIED AS FORCING REMAINS LIMITED.
WEST COAST TROF SPLITS SATURDAY WITH SRN BRANCH DEEPENING ALONG THE
CA COAST. MSTR PLENTIFUL AND RIGHT ENTRANCE REGION OF OF JET CLOSE
ENUF TO PROVIDE SOME DYNAMICAL FORCING FOR MORE ORGANIZED STORM
DEVELOPMENT. AS A RESULT EXPECT SATURDAY WILL BE THE MOST ACTIVE WX
DAY THIS LONG TERM PERIOD. SOUTHWEST WINDS ALOFT WILL KEEP STORMS
MOVING SO POTENTIAL FOR HEAVY RAIN LIMITED UNLESS TRAINING OCCURS.
SUNDAY THE DRY SLOT WILL WORK INTO THE REGION AS TROF MOVES INTO THE
GRT BASIN. ENOUGH RESIDUAL MSTR AND DYNAMICS TO SUPPORT SCT MTN
TSTMS.

THE EC A BIT SLOWER AND DEEPER MONDAY AS IT TRIES TO CLOSE A LOW
NEAR SRN NV...WHICH SEEMS A BIT ODD GIVEN THE TIME OF YEAR. WILL
STICK WITH THE GFS WHICH SHOWS TROF PASSAGE MONDAY NIGHT. THIS
BRINGS DRIER COOLER AIR TO THE REGION TUESDAY.

&&

.AVIATION...
EXCEPT FOR SOME AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER MOUNTAINS OF SW CO....CLEAR SKIES EXPECTED TO CONTINUE
ACROSS WESTERN CO AND EASTERN UT THOUGH THE NEXT COUPLE OF DAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....JRP
LONG TERM......MC
AVIATION.......JRP
Hazardous weather outlook, Aug 24, 4:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 24 2010

COZ001>014-017>023-UTZ022>025-027>029-251200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN AND CENTRAL
MOUNTAINS THIS AFTERNOON...CONTINUING INTO THE EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS TO
45 MPH...SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER THE SOUTHERN MOUNTAINS THROUGH THURSDAY. THE CHANCE
FOR MAINLY LATE DAY SHOWERS AND THUNDERSTORMS WILL INCREASE AND
SPREAD ACROSS THE ENTIRE FORECAST AREA FRIDAY THROUGH THE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NL/ELH

In the hours before

Local storm report, Aug 24, 5:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 PM MDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HEAVY RAIN       PAGOSA SPRINGS          37.27N 107.02W
08/24/2010  M1.04 INCH       ARCHULETA          CO   EMERGENCY MNGR

            ARCHULETA COUNTY EMERGENCY MANAGER REPORTED 1.04 INCHES
            OF RAIN IN ONE HALF HOUR.

&&

EVENT NUMBER GJT1000667

CC
Local storm report, Aug 24, 5:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       W PAGOSA SPRINGS        37.27N 107.02W
08/24/2010  M1.00 INCH       ARCHULETA          CO   TRAINED SPOTTER

            MINOR STREET FLOODING IN PAGOSA SPRINGS... 0.5 INCH
            DEEP SMALL HAIL

&&

EVENT NUMBER GJT1000668

EH

The radar

The Grand Junction radar (KGJX), 225 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Archuleta

When
August 24, 6:00 PM MST to 8:00 PM MST
Where
Archuleta County, Pagosa Spgs
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.270, -107.020

Heavy rainfall rates of over an inch per hour were reported in Pagosa Springs which created localized flooding. A number of reports were received of water in homes and stores, and many roads were reported as being covered by standing water.

Thunderstorm Wind, Archuleta

When
August 24, 6:30 PM MST to 7:30 PM MST
Where
Archuleta County, 2.9 mi SW of Pagosa Spgs Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.249, -107.086

Thunderstorm wind gusts toppled a tree near Pagosa Springs, damaging the roof of a house.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353291, 353303.